©pregnancy-bliss.co.uk. 2007-2015 All rights reserved
Share on Facebook
Share on Twitter
Share on Digg
Share on Google Bookmarks
Share on Reddit
Share via e-mail
Contact

Pregnancy Bliss | Reproductive Health Hub

Contact Answers In the News Hot Topics

Recurrence of placental abruption

Question:  When I was 38 weeks with my first pregnancy I had a emergency section due to a suspected placental abruption. This was found to be true and I had a healthy baby. When I became pregnant for the second time and came to the stage where I started to see consultants each remarked on how lucky I was that my son had done so well. I had never realised how serious it had been.


With this it was planned that I would be seen weekly from 34 weeks. At 33 weeks I had strong back pain and discomfort and was admitted to hospital and given steroids to strengthen the lungs to be safe. the following day I started spotting then collapsed. I again had an emergency section and our little girl had t stay in SCBU for 2 weeks but is now doing very well.


My Question: My husband and I are starting to talked about the possibility of trying for another baby. Before we do we would like to know whether it is safe. How high is the risk of this happening again? could it be even earlier? What would you honestly advise? Please help. K (UK)


Answer: Let’s cut to the chase. My view is that the risk of recurrence of placental abruption in your case is considerable. Here is the reason why: When a woman has had one pregnancy affected by placental abruption, her risk of having another one in a subsequent pregnancy is increased ten-fold. This is in comparison to the general average. The risk is even higher when there is a persisting identifiable risk factor such as hypertension or use of cocaine.


Ironically, it is higher still when no risk factor is identified. In situations where the associated risk factor is specific to a particular pregnancy such as cases of HELLP syndrome or pre-eclampsia, the risk may not be increased provided the same condition does not affect that subsequent pregnancy.


There are no reliable figures to tell us the extent of risk of recurrence following two consecutive abruptions. However, it is reasonable to extrapolate from what we know and say the risk must be high. There are cases of three consecutive abruptions reported in the medical literature but these are few. This is because there aren’t many women who dare take the risk after two such episodes. You have clearly been expertly managed and there has also been a fair slice of luck in the sense that you and your children have emerged from this healthy. This is not always the case. If I were in your shoes, I would think very carefully before embarking on another pregnancy. Best wishes.





Using anticoagulant injections in early pregnancy

Question:  The early stage of pregnancy, ie. 6 to 8 weeks, is it advisable to use the injection for treatment of thrombosis? She suffered thrombosis; treated and gone, and now pregnant, does she have to go in for injections? O. (The Netherlands)


Answer: let me start by saying that the use of low molecular weight heparins (LMWHs) such as Fragmin, Clexane, Innohep and others is completely safe at any stage of the pregnancy, including early pregnancy. These drugs do not cross the placenta and cannot affect the baby. On whether the person you are asking about should be on the injections, that is a question I cannot answer because I do not know her details. However, you need to be aware that even if the thrombosis has cleared, she may still need to use these injections, quite possibly throughout the course of the pregnancy. This may be to prevent recurrence, the risk of which is increased during pregnancy. Thrombo-embolic disease is one of the leading causes of maternal death in the western world and should always be taken seriously.





Preventing stretch-marks

Question:  My sister was badly affected by stretch marks during her pregnancy. I am now pregnant and scared I may get the same. Can I use RETINA gel to prevent them? I’m only 19. A.V. (UK)


Answer: The gel you are referring to is Tretinoin, available in the brand name Retin-A. Tretinoin cream or gel cannot and should not be used in pregnancy. It is not safe for the baby. Moreover, there is no evidence that it is useful in preventing the occurrence of stretch-marks. If you were to get them, you can certainly speak to your doctor soon after delivery to see if this can be prescribed as a treatment. If needed, you will have to use it within the first month of delivery for it to have any effect and certainly not after six weeks. Even in optimal use, the results with Tretinoin preparations are variable. Remember; do not use during pregnancy. Tretinoin is derived from Vitamin A.





Heroin use in pregnancy

Question:  My daughter is 24 weeks pregnant and using heroine.  She has a growth on her outer vaginal wall.  What could this be? She is lactating already?? Normal? Also, what are the risks we face from the heroine use? G.S. (USA)


Answer: There are three issues here: The growth on the outer vaginal wall is probably a wart which is caused by a type of human papilloma virus. It is, ofcourse impossible for me to be certain about this as I have not seen the lesion. It may be worthwhile to bring it to the attention of her doctor.


Lactation during pregnancy is not normal. If it is just a small amount of the thick yellowish secretion (colostrum), then that could be normal for some women. However, even colostrum leakage so early in pregnancy is unusual.  Is she getting normal fetal movements? I do not wish to cause alarm but sometimes milk production could be a warning of fetal demise in the womb. If the movements are normal then of-course that cannot be the explanation. Still; if possible, you should get a doctor to look at this.


The use of heroin in pregnancy is associated with a number of potential complications. The most common is premature delivery. There is also an increased risk of growth restriction in the womb which, in turn, tends to cause problems such as increased risk of stillbirth and neonatal morbidity and mortality. There is also the significant problem of quite severe withdrawal symptoms for the baby soon after delivery. This tends to require intensive specialist intervention. If help is available where you are for her to be switched to a heroin substitute such as Methadone, that may be the best course of action. There is more information on heroin use in pregnancy here:





More questions and answers on the next page